General Relativity and Gravitation

, Volume 23, Issue 3, pp 321–334 | Cite as

Higher symmetries in a class of cosmological models

  • C. B. Collins
Research Articles


A particular class of solutions of Einstein's field equations, in which the source is a perfect fluid and the geometry admits a two-parameter Abelian isometry group with spacelike orbits, is examined for the possible admission of higher symmetries. It is shown that in certain cases the geometry is spatially homogeneous, being either of the ‘orthogonal’ Bianchi type I or of the ‘tilted’ Bianchi-Behr type VIUh withh = −4, and that no other cases of higher symmetry (in the sense of isometry groups) are possible. The global behaviour of the Bianchi-Behr type VIUh, models is studied, and conformal diagrams are given. This investigation is extended to the case when additional homothetic vectors are admitted, and a parallel study of the global behaviour, complete with conformal diagrams, is provided. A brief argument also shows that, within the class considered, whenever the fluid flow-lines possess identical thermal histories, the geometry is necessarily spatially homogeneous.


Field Equation Differential Geometry Cosmological Model Thermal History Parallel Study 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Wainwright, J. (1979).Phys. Rev. D,20, 3031.Google Scholar
  2. 2.
    Kramer, D., Stephani, H., MacCallum, M., and Herlt, E. (1980).Exact Solutions of Einstein's Field Equations (Cambridge University Press, Cambridge).Google Scholar
  3. 3.
    Bonnor, W. B., and Ellis, G. F. R. (1986).Mon. Not. R. Astr. Soc.,218, 605.Google Scholar
  4. 4.
    Collins, C. B. (1986).Can. J. Phys.,64, 191.Google Scholar
  5. 5.
    Lang, J. M., and Collins, C. B. (1988).Gen. Rel. Grav.,20, 683.Google Scholar
  6. 6.
    Collins, C. B., and Lang, J. M. (1987).Class. Quant. Grav.,4, 61.Google Scholar
  7. 7.
    Collins, C. B. (1990). “The Postulate of Uniform Thermal Histories: A New Formulation and its Application to a Special Class of Space-Times”, University of Waterloo preprint.Google Scholar
  8. 8.
    MacCallum, M. A. H. (1973). InCargèse Lectures in Physics, Vol. 6, E. Schatzman, ed. (Gordon and Breach, New York).Google Scholar
  9. 9.
    Wainwright, J., and Marshman, B. J. (1979).Phys. Lett.,72A, 275.Google Scholar
  10. 10.
    Wainwright, J., Ince, W. C. W., and Marshman, B. J. (1979).Gen. Rel. Grav.,10, 259.Google Scholar
  11. 11.
    Jacobs, K. C. (1968).Astrophys. J.,153, 661.Google Scholar
  12. 12.
    Oleson, M. K. (1972). “Algebraically Special Fluid Space-Times with Shearing Rays”, Ph.D. thesis, University of Waterloo.Google Scholar
  13. 13.
    Ellis, G. F. R. (1967).J. Math. Phys.,8, 1171.Google Scholar
  14. 14.
    Stewart, J. M., and Ellis, G. F. R. (1968).J. Math. Phys.,9, 1072.Google Scholar
  15. 15.
    Ellis, G. F. R., and MacCallum, M. A. H. (1969).Commun. Math. Phys.,12, 108.Google Scholar
  16. 16.
    King, A. R., and Ellis, G. F. R. (1973).Commun. Math. Phys.,31, 209.Google Scholar
  17. 17.
    Collins, C. B., and Ellis, G. F. R. (1979).Phys. Rep.,56, 65.Google Scholar
  18. 18.
    Collins, C. B. (1979).Gen. Rel. Grav.,10, 1021.Google Scholar
  19. 19.
    Hsu, L., and Wainwright, J. (1986).Class. Quant. Grav.,3, 1105.Google Scholar
  20. 20.
    Wainwright, J. (1985). InGalaxies, Axisymmetric Systems and Relativity. Essays presented to W. B. Bonnor on his 65th Birthday, M. A. H. MacCallum, ed. (Cambridge University Press, Cambridge).Google Scholar
  21. 21.
    McIntosh, C. B. G. (1978).Phys. Lett.,69A, 1.Google Scholar
  22. 22.
    Magnon, A., and Ashtekar, A. (1986).On Manifolds with an Affine Connection and the Theory of General Relativity, (Bibliopolis, Naples).Google Scholar
  23. 23.
    Hsu, L. (1988). “The Role of Self-Similarity in the Evolution of Spatially Homogeneous Cosmological Models”, M. Math. thesis, University of Waterloo.Google Scholar
  24. 24.
    Hewitt, C. G. (1989). “Asymptotic States of G2 Cosmologies”, Ph. D. thesis, University of Waterloo.Google Scholar

Copyright information

© Plenum Publishing Corporation 1991

Authors and Affiliations

  • C. B. Collins
    • 1
  1. 1.Department of Applied MathematicsUniversity of WaterlooWaterlooCanada

Personalised recommendations